warfarin dosing

Posted by jmac23 @jmac23, Sep 24 4:56pm

anyone have an answer why a dr would prescribe dosing of 2.5/7.5/5/2.5/5/7.5/2.5 for a weekly total of 32.5 rather than 6 days of 5 and one of 2,5 (same weekly total).. Makes no sense to me and the anticoagulation dept has no answer. Ready to switch to aspirin on my own because the Dr. makes things extremely difficult.

Hi @jmac23, That does seem rather odd as they normally start it at 5 or 10 mg.
I am tagging some people who have taken Warfarin (Coumadin) to see if anyone else is familiar. @tazi0 @dbug7857and @predictable
https://my.clevelandclinic.org/ccf/media/Files/anticoagulation-clinics/practical-tips-for-warfarin-dosing-and-monitoring.pdf
Did the doctor give any reasoning for that particular dosing?

REPLY

Thanks for the help.. When I asked my doctor why the odd doses, his answer was to get my INR stable. Makes no sense. Also asked the coagulation dept that calls with my dosage and they had no clue.

REPLY
@jmac23

Thanks for the help.. When I asked my doctor why the odd doses, his answer was to get my INR stable. Makes no sense. Also asked the coagulation dept that calls with my dosage and they had no clue.

Jump to this post

Hi @jmac23. Glad to know of your most recent medication concern. I've been on Coumadin for several years with varying dosages, most in the same range as yours. My doctor mixed 5.0 and 7.5 dosages (and 0.0 once after my INR doubled unexpectedly) over the week to take account of variables in my diet and in missing doses or in carelessly taking the wrong dose on a day. Coumadin is sensitive about Vitamin K nutrients because that vitamin is the prime antidote for Coumadin, and since so many foods have Vitamin K, they can affect your day to day INR and put you at risk of a blood clot (when the INR is dropped too low) or an unexpected bleed (when INR runs up too high). I've had both problems. Three years ago I experienced a small stroke from a small blood clot formed by A-fib when my INR dropped too low. Too weeks ago I got a large bleed just under the skin on my forearm when my INR rose unexpectedly from too many vegetables with Vitamin K in them. In both cases, I was grateful that my HMO provided help in managing my Coumadin dosages as well as readily available lab tests to help identify problems caused by the variations mentioned above. The "bruise" from my recent bleed cleared up a few days ago; all the subcutaneous blood that had escaped from a superficial vein was absorbed and disappeared.

In the rare times of INR changes, lab tests and dosage changes can be inconvenient, but they also keep me focused on what I have to do, how I have to eat, what I have to do to avoid injury, and how to respond if I ever again have a stroke (CALL 911). That kind of definitive focus keeps me out of trouble. I also appreciate my medical team's protocols — doctors who explain what's going on, answer my questions fully, and accept me as a partner in my therapy as well as a PhD pharmacist who knows how to manage my anticoagulant and its antidote and who calls me within a few hours of my lab tests to discuss what I think caused my INR to change or remain stable. All of that said, I have no intention of abandoning Coumadin and switching to another drug. Martin

REPLY

Thanks for your input. I also had a stroke and major bruising so I can kind of relate. I was on Eliquis for awhile and had a major nosebleed so asked my doctor to switch me to warfarin.. More of a hassle but at least my INR gets monitored now. My doctor finely agreed to normal dosing of 5mg six days a week and 2.5 on the seventh. So far so good but I'll never go back on Eliquis

REPLY
Please sign in or register to post a reply.
  Request Appointment